North Carolina, 2022Damaging Wind in North Carolina, May 23, 2022
May 23, 2022 · NWS RNK · 1 event in 1 county or zone
A stalled front south of region combined with an area of low pressure produced widespread showers and a few embedded storms. One of these storms produced localized wind damage in Caswell county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front south of region combined with an area of low pressure produced widespread showers and a few embedded storms. One of these storms produced localized wind damage in Caswell county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 12:56 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, May 23, 12:56 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
156 PM EDT Mon May 23 2022
.SYNOPSIS...
A stalled front to our south will be the focus for rain today
into Tuesday. Another low pressure system arrives by Thursday
with more showers and storms.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 115 PM EDT Monday...
A mid- and upper-level ridge will continue to spin off the
southeast coast through tomorrow. At the surface, high pressure
will move over the northeast corner of the US, then wedge south
into the Carolinas tonight into Tuesday. Low level and surface
flow will bring relatively cool dry air (dewpoints in the mid
50s) southward, while the mid- and upper-level flow pushes warm
moist air northward. With these two air masses intersecting over
the region, insentropic lift will keep overcast conditions and
rain in the area into tomorrow.
Since the drier air will enter from the north, rainfall amounts
into Tuesday will be around and inch or so. For areas south of
460, rainfall amounts could be as high as two inches. Northwest
North Carolina mountains and foothills may see up to two and
half inches, especially along eastern slopes. At this time, we
do not foresee any hydro issues, but are keeping an eye on a
wave and its associated convection moving across the Carolinas
this afternoon. If this wave tracks closer to the area, then
localize flooding/flash flooding is possible. Current radar
trends has this wave tracking east- northeast, staying south of
the area. It is also worth noting that creeks and streams are
running below average flow.
With the wedge in play, Tuesday's daytime temperatures (in the
60s) will run around 10F-15F cooler than normal. Very little
diurnal change in temperatures are expected, therefore overnight
lows will be around 10F warmer than normal.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 100 PM EDT...
Rain will be in the process of tapering off from west to east
on Tuesday night. Rain showers will likely remain into Wednesday
morning for areas east of the Blue Ridge. Cooler air arrives
Wednesday as the weak low pressure system pulls eastward and
high pressure begins to wedge south. A combination of both of
these features will enhance and lock in the cold air wedge for
our region, featuring a northeast breeze, considerable
cloudiness and drizzle.
Wedge remains in place through Thursday, but weakens/erodes as
high pressure begins to slide into the northern Atlantic and
deep southerly flow aloft begins to increase ahead of the next
strong system moving into the middle Mississippi River Valley.
Regardless, some showers and clouds are likely to remain
throughout Thursday. With the stable cooler air in place, not
expecting any thunderstorms throughout this period.
Temperatures on Wednesday will be the coolest for the entire
week with many locations struggling to reach the 70s. Slightly
warmer on Thursday as the wedge tries to erode. Overnight lows
remain in the low to mid 50s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 115 PM EDT Monday...
Much larger uncertainty arrives for this coming Memorial Day
weekend. Guidance is widely varied with the progression of the
system on Friday, with some guidance completely clearing the
area for a mostly clear weekend, while others keep rain and
clouds around for most of the weekend with a closed low
meandering through. This does not give much confidence in the
forecast for Friday and beyond. Will be keeping the weekend
mostly dry on this forecast update, considering the drier
outcome has been modeled a bit more consistent, but still way
too far from certain to make any definitive statement on what
will occur this weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...
Area of lower ceilings with rain will move across the area from
southwest to northeast through this afternoon, with sub-VFR
cigs/vsbys from moderate showers impacting most into this
evening.
Ceilings/vsbys will fluctuate but overall flavor will be poor
flying conditions with low MVFR to LIFR at times.
Rain will start to taper off in the mountains west of BCB/ROA
late tonight but cigs/vsbys will stay low.
Winds overall will run northeast to east at 5-10kts. Some gusts
to 20kts possible at LYH/DAN but for short windows.
Thunder chances are limited so no mention in the tafs.
Extended Aviation Discussion...
Stalled front to our south will maintain cloud cover across the
region through at least Thursday morning with daily chances for
showers. This will result in prolonged sub-VFR conditions.
On Friday the Mid Atlantic region and Carolinas will be back in
the warm sector with a lower probability of precipitation and a
much better chance of VFR flight conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, May 23, 3:22 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
422 AM EDT Mon May 23 2022
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-240830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
422 AM EDT Mon May 23 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Rain may be heavy at times this afternoon into tonight. Flooding of
poor drainage and low lying areas will be possible. Minor flooding
of creeks and streams will also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 9:40 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 NNE BENT CREEK 37.55N 78.82W
05/22/2022 BUCKINGHAM VA 911 CALL CENTER
911 CENTER REPORTS 1 TREE DOWN ON RIVER
ROAD. TIME ESTIMATED FROM RADAR.
&&
ASSpecial weather statement, May 23, 2:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Mon May 23 2022
NCZ005-232000-
Rockingham NC-
328 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of
central Rockingham County through 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethany, or 10 miles south of Madison, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Oregon Hill...
Intelligence...
Harrisons Crossroads...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3626 8003 3627 8004 3654 7973 3654 7969
3638 7952 3633 7953 3624 7969
TIME...MOT...LOC 1927Z 229DEG 14KT 3625 7991
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKThunderstorm Wind, Caswell
- When
- May 23, 2:30 PM EST
- Where
- Caswell County, 2.29 mi WNW of Hightowers
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.340, -79.289
Multiple trees down near the intersection of Mary Jane Bigelow Road and Burton Chapel Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Wisconsin, May 23, 20221 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 2022$5,000 · EF2 · 28 events
- Flash Flooding and Hail in Texas, May 23 to 24, 20222 injured · $470,000 · 1.75 in hail · 10 events
- Tornado and Flash Flooding in North Carolina, May 23 to 24, 2022$223,000 · EF0 · 29 events
- Tornadoes and Damaging Winds in South Carolina, May 23, 2022$40,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in North Carolina, May 23, 2022$30,000 · EF1 · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2022$50 · 1 in hail · 15 events
- Damaging Winds in South Carolina, May 23, 202250 kt wind · 13 events
- Flash Flood and Debris Flow in Puerto Rico, May 23 to 26, 2022$10,000 · 0.25 in hail · 10 events
- Hail in New Mexico, May 23, 20221.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, May 23, 202255 kt wind · 9 events
- Flash Flooding and Damaging Winds in Florida, May 23 to 26, 2022$4,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023465.